Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 24, 2023, 3:31 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 3:31 PM MDT (21:31 UTC)
- Expired
- May 24, 2023, 5:08 PM MDT
- In force
- 97 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bannock County, ID, Bingham County, ID
The radar
The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS55 KPIH 242131
FFWPIH
IDC005-011-250030-
/O.NEW.KPIH.FF.W.0004.230524T2131Z-230525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
331 PM MDT Wed May 24 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
North Central Bannock County in southeastern Idaho...
South Central Bingham County in southeastern Idaho...
* Until 630 PM MDT.
* At 331 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, streets as
well as other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Northeast Pocatello, Blackfoot, Fort Hall Putnam Lodge, Fort Hall
Mount Putnam and Fort Hall Lincoln Creek Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4317 11236 4325 11221 4322 11204 4286 11218
4291 11241
FLASH FLOOD...RADAR INDICATED
$$
TAX1 follow-up statement
956
WGUS75 KPIH 242308
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
508 PM MDT Wed May 24 2023
IDC005-011-242318-
/O.CAN.KPIH.FF.W.0004.000000T0000Z-230525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-Bingham ID-
508 PM MDT Wed May 24 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL BANNOCK AND
SOUTH CENTRAL BINGHAM COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flood Watch remains in effect until 900 PM MDT for portions of
south central Idaho and southeast Idaho.
LAT...LON 4317 11236 4325 11221 4322 11204 4286 11218
4291 11241
$$
TAXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:17 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 24, 2:17 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 217 PM MDT Wed May 24 2023 .SHORT TERM...Tonight and Thursday... Afternoon satellite imagery shows occasional breaks in cloud cover across the region which may allowing for some pockets of destabilization this afternoon but this will remain fairly limited. Aloft, the upper air pattern looks nearly identical to yesterday with broad upper-level troughing in place across the Pac NW keeping our area in a moist southwesterly flow. Expect another round of afternoon/evening showers and thunderstorms, some of which could be strong to marginally severe with gusty winds and small hail possible. Additionally, much like yesterday, precipitable water values remain unusually high across the region which will support thunderstorms capable of dropping ample rainfall in a short amount of time. Because of this, a Flash Flood Watch remains in place across the Snake Plain, Magic Valley and into the South Hills given the potential for another round of localized flooding with the strongest of storms and trends in hi-res CAMs. Just where any flooding occurs, if at all, remains a very difficult task to forecast given the sporadic nature of convective activity. Not much changes as we move into Thursday. Upper level flow might be a tad more southerly but the end result is the same...more afternoon/evening showers and storms with potential for gusty winds, small hail and flooding all on the table. McKaughan .LONG TERM...Friday through next Wednesday. Troughing is still in place over most of the West Coast at the end of this week and into the weekend. As it generally stalls out over the area, we will continue our trend of afternoon showers and thunderstorms each day through the weekend and even into early next week. Both the ECMWF and GFS agree on a closed low forming over south-central California late Sunday into Monday, which continues to funnel moisture into our area in favorable southwest flow. At this point, both models show PWATs ranging from 0.60-0.80 through the Magic Valley and Snake Plain and Magic Valley and 0.40-0.60 in the higher elevations. These PWATs are generally 120-150% of normal. Aside from rain and storms each afternoon and evening, highs will be near to just slightly above average for this time of the year, in the 60s and 70s. Expect wind gusts each afternoon between 20-25 mph. Moore && .AVIATION...18Z Wednesday through 18Z Thursday. With a closed low over eastern Washington and continued southwest flow, rain and thunderstorms are the big story for our area again through the afternoon and evening. Overall, wind gusts are expected to stay below 20 kts and general conditions remain VFR outside of any storms. For a stronger storm passing over any terminal look for drops to MVFR/IFR VIS like we've already seen at SUN. Storms today will be capable of producing small hail and wind gusts near 45 kts. Activity will quiet down overnight, but look for more of the same tomorrow as this pattern persists. Moore && .HYDROLOGY...Active weather is favored to continue through the holiday weekend with at or above normal temperatures and rain putting pressure on high elevation snowpack and already high flowing rivers. Excessive Rainfall Outlooks are now in place for through Friday across most of Southeast Idaho where there exists a MARGINAL RISK (at least 5 percent) of excessive rainfall leading to flash flooding. Today the Snake Plain is highlighted for heavy precipitation in the ECMWF Extreme Forecast Index (EFI). Thunderstorms over the coming days will be very conducive for heavy rain in slow moving and or training thunderstorms leading to increased, urban, lowland and river flooding potential. Today a flash flood watch has been issued for the South Hills/Albion Mtns, Raft River River region, Eastern Magic valley, and the Snake Plain where there are the best thunderstorms chances (CAPE of around around 1000 to 1500 J/kg and shear of 35 to 40 kts)and highest precipitable water, 0.70 to 0.90. Showers and thunderstorms will be remain possible each day through the weekend. Below you will find the latest on the basin specific river information: Big Wood Region: The Big Wood at Hailey remains in moderate flood stage and is forecast to stay there through the coming week. The amount of rain needs to be monitored. The forecast has the river going up farther. How much farther will depend on rain amounts every day through early next week. The HEFS probabilities show a 34% chance of hitting record peak around this weekend. For now, cooler temperatures have caused the Big Wood at Hailey to drop slightly. Further upstream north of Ketchum, the Big Wood has dropped below flood stage but is expected back above flood stage later in the week with rainfall. Feeder creeks including the North Fork, Trail Creek, and the East Fork have all dropped just below flood stage and any future peaks will be mainly rainfall driven. In addition, Warm Springs Creek which feeds into the Big Wood at Ketchum has dropped some but remains in moderate flood stage. Little Wood Region: The Little Wood River above High Five Creek was running at bankfull with its diurnal peak and likely to remain near this level for the next few days. Salmon Region: Valley Creek and the Yankee Fork (feeding into the Salmon in Custer Co) have dropped slightly but are still near bankful. We will have to continue monitoring these sites as we work into the moderating temperatures this week but for now each site is expected to remain below warning stage with no highlights warranted at this time. Big Lost Region: Antelope Creek remains above flood stage and is expected to remain there through Monday and then perhaps slowly fall back into bankful/action stage with the moderating temperatures during the week. Thus the Flood Warning will continue there. Upstream on the Big Lost at Howell Ranch we expect readings to oscillate around flood stage for the next few days and have upgraded the watch to a warning. Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near Rexburg has just climbed back above flood stage this afternoon. The Teton river continues to rise ever so slightly but remain out of flood stage, for now. Reaching flood stage will be very rainfall dependent. Blackfoot Region: The Blackfoot above the reservoir continued to fall over the last 24hrs and we are likely seeing this basin play out for the season (barring any heavy rain events) and thus we will continue with an Advisory here as it continues to run at bankfull. Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello remain above flood stage and are forecast to remain there for the coming week. With all the rain yesterday and upcoming rain, the Portneuf at Pocatello is forecast to hit Major stage later today. Bear River Region (including Bear Lake, Franklin, and Oneida Co): The Bear River at the Border remains in flood stage and is forecast to stay there over the course of the coming week. Snowmelt flooding has subsided a bit across Bear Lake, Franklin, and Oneida Counties over the past week. Raft River Region: The upper portion of the Raft River at One Mile Ck continues to oscillate ever so slightly at bankfull while no water was observed flowing downstream at the interstate suggesting irrigation demand is high. No problems anticipated here. Wyatt/McKaughan && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for IDZ053>057. &&
In the hours before
Special weather statement, May 24, 2:17 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT Wed May 24 2023
IDZ055-056-242100-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
217 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of northwestern Cassia
and southwestern Minidoka Counties through 300 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Hansen, or 17 miles northwest of Oakley Reservoir,
moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Cassia
and southwestern Minidoka Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and a Flash
Flood Warning is in effect. Do not drive your vehicle through
flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4228 11428 4242 11429 4242 11407 4252 11406
4252 11401 4253 11399 4253 11395 4254 11393
4253 11389 4223 11408
TIME...MOT...LOC 2016Z 198DEG 13KT 4235 11417
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBLocal storm report, May 24, 3:05 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 1 E POCATELLO 42.88N 112.45W
05/24/2023 M0.25 INCH BANNOCK ID NWS EMPLOYEE
&&Local storm report, May 24, 3:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
316 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL POCATELLO 42.88N 112.47W
05/24/2023 M0.25 INCH BANNOCK ID NWS EMPLOYEE
&&Special weather statement, May 24, 3:23 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
323 PM MDT Wed May 24 2023
IDZ060-061-063-242215-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
323 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of southeastern Bear
Lake County through 415 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Bear Lake Idaho Portion, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Geneva, Fish Haven, Geneva Summit and
Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11124 4200 11149 4246 11140 4239 11105
TIME...MOT...LOC 2122Z 193DEG 24KT 4205 11135
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, May 24, 3:27 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
327 PM MDT Wed May 24 2023
IDZ054-055-057-058-242215-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
327 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of northwestern Bannock
and central Power Counties through 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Peak, or 7 miles southeast of Neeley, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Rockland,
Fort Hall Bannock Peak and Fort Hall Bannock Creek Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4256 11262 4257 11294 4286 11288 4283 11250
TIME...MOT...LOC 2127Z 198DEG 15KT 4267 11278
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AMLocal storm report, May 24, 3:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
329 PM MDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL CHUBBUCK 42.92N 112.46W
05/24/2023 M0.25 INCH BANNOCK ID TRAINED SPOTTER
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:23 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 37 min |
| May 23, 6:45 PM MDT | Flash Flood Warning | PIH | Bingham, Bonneville | 3 hr |
| May 23, 6:56 PM MDT | Flash Flood Warning | PIH | Madison | 3 hr |
| May 23, 6:58 PM MDT | Special Weather Statement | PIH | Madison | 47 min |
| May 23, 7:22 PM MDT | Areal Flood Advisory | PIH | Bingham | 3 hr |
| May 23, 9:31 PM MDT | Areal Flood Advisory | PIH | Bingham, Bonneville | 11 hr |
| May 23, 9:45 PM MDT | Areal Flood Advisory | PIH | Madison | 11 hr |
| May 24, 2:37 AM MDT | Flood Watch | PIH | Bannock, Bingham, Blaine, Bonneville, Cassia, Fremont and 5 more | 18 hr |
| May 24, 1:27 PM MDT | Special Weather Statement | PIH | Cassia | 48 min |
| May 24, 1:52 PM MDT | Special Weather Statement | PIH | Power | 38 min |
| May 24, 2:11 PM MDT | Flash Flood Warning | PIH | Cassia | 5 hr |
| May 24, 2:11 PM MDT | Special Weather Statement | PIH | Power | 49 min |
| May 24, 2:17 PM MDT | Special Weather Statement | PIH | Jerome | 43 min |
| May 24, 2:50 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Cassia, Power | 40 min |
| May 24, 2:57 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Lincoln, Minidoka | 63 min |
| May 24, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 47 min |
| May 24, 3:23 PM MDT | Special Weather Statement | PIH | Bear Lake | 52 min |
| May 24, 3:27 PM MDT | Special Weather Statement | PIH | Power | 48 min |
| May 24, 3:33 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 42 min |
| May 24, 3:40 PM MDT | Flash Flood Warning | PIH | Cassia, Minidoka | 3 hr |
| May 24, 3:44 PM MDT | Special Weather Statement | PIH | Bannock | 46 min |
| May 24, 4:01 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Lincoln, Minidoka, Power | 59 min |
| May 24, 4:24 PM MDT | Special Weather Statement | PIH | Bear Lake | 66 min |
| May 24, 4:45 PM MDT | Special Weather Statement | PIH | Minidoka | 30 min |
| May 24, 5:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| May 24, 5:13 PM MDT | Special Weather Statement | PIH | Minidoka | 32 min |
| May 24, 5:38 PM MDT | Special Weather Statement | PIH | Power | 37 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Power | 29 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.